Forum

Has anyone had a strange reaction to Copaxone???

Hi All,

Last night when I injected my Copaxone I almost immediately had a scary reaction. I came over really hot, I couldn’t breath (like I couldn’t fill my lungs) and my back and chest went into spasm…

It was really scary and I did the girl thing and just started to cry…

It didn’t last long, only a few minutes and i’ve had no lasting effect from it just thought it was really strange.

Hope you’re all as well as can be

Char

xxx

Hi char, The exact same thing happened to me on fri night, after my injection my face felt red hot, then I couldn’t breath, it lasted half an hour. The next 2 days I was really tired + could hardly get out of bed, I hope this doesn’t happen again. Julsiexx

Is it worth asking for the batch to be tested - just a thought as its more than co-incidence that two of you have been affected similarly?

Scarey.

bren

x

Hi,

Don’t panic!

This is a well known and harmless although scary side effect of Copaxone. It is called an Immediate Post Injection Reaction or IPIR for short. The best thing to do is to stay sitting down but don’t out your head down between your knees even if you feel dizzy. For some reason this makes it worse. Breathe slowly and gently and try not to panic. It is short lived, it WILL pass and it WON’T cause any damage.

Lots of people never experience it. Some people only get it once and some get it a few times. The thing is, though, that there is no way of predicting when it might happen.

You should let your MS Nurse know about it and if it happens more than 3 or 4 times within a few months they might want to change your DMD. But it is extremely unlikey to happen that often.

I did have about 5 IPIRs in the first 8 weeks of being on Copaxone and was switched to Betaferon but due to an allergic reaction I was put back on Copaxone and I didn’t have any more IPIRs.

These links might help

And this one under “Possible Side Effects”

http://www.nationalmssociety.org/about-multiple-sclerosis/what-we-know-about-ms/treatments/medications/glatiramer-acetate/index.asp

Belinda

Hello all

I took Copaxone from 2004 - 2006 and found it pain free and trouble free apart from two reactions that caused me to stop that treatment. Each time shorthly after injection, me whole body went into spasm which was extremely painful.

My MS nurse had not heard of this reaction before and summised that I had injected into a nerve in my lower back.

Since I stopped Copaxone I have used Rebif and now Avonex and not had anything similar since.

Not deliberately trying to have used a full house of DMDs, I found Copaxone the best (apart from the above mentioned reaction) and have put my problem down to a pair of ‘lazy’ injections. I now take special care where injecting…

Take care

Hi Julsie,

Thank you for your reply. I’ve been lucky as it doesn’t seem to have affected me. I’ve been tired all day at work but that’s pretty normal for me lol

Hope you’re doing ok

Char

xxx

Hi Bren,

It was really scary and I have to admit i’m quite apprehensive about doing tonights one :frowning:

I called my MS Nurse this morning to run it by her but she hasn’t called me back so I guess I just plod on as normal.

Char

xxx

Hi, thank you for your reply. It’s so interesting to hear this has happened to others and don’t take offense folks but also quite reasurring lol

Copaxone is my second DMD as I was on Rebif before and got on really well with it until about 18 months in my hair started to fall out!!! This is very rare.

I’ve been getting on very well on the whole with Copaxone so fingers crossed I don’t have to come off it.

Char

xxx

Hi B,

Thank you so much for your reply and giving it a name. Thank you also for the links, I really appreciate it.

Hope you’re well hun

Char

xxx

Hi,

Interesting you say that as that was my instant reaction that I must have caught a nerve or something. It was very scary and not something I wish to repeat lol but on the whole i’m getting on really well with this drug so fingers crossed.

Char

xxx

Hi Char,

Since I’ve been on Copaxone, which is about a year now, I’ve not had that type of reaction, previously I was on Rebif and got that exact reaction about four times in a year, which scared me stiff, it happened seconds after injecting, I thought I was having some kind of heart attack, I went as far as finding a phone and dialing 99, before I started feeling better, by better I mean that I cooled down as quicklty as I heated up and could breath normally, I called my Nurse the following day and she said “not to worry that will happen every now and then” comforting words indeed, I thought I was dying. As I say it’s not happened at all on Copaxone but from the previous comments above I know there is a chance it will, but at least I now know that I’m not dying when or if it does.

Finger crossed for the future

Rich xx

Hi Rich,

I was exactly the same. I grabbed my phone and was about to call my mum!!! and then I started to feel a little better. I’ve heard people talk on here about the MS hug which is something (as yet!!!) I haven’t experienced but the way I couldn’t breath and got this tightening around my chest and ribs thats how I imagine it to be…

My MS nurse called me today and reiterated what people have said on here, that it occasionally happens and unless it lasts more than 30 minutes I shouldn’t worry.

Good to hear you’re getting on well with Rebif.

Char

xxx

I have done pretty well in trying all the DMDs.

I started on Copaxone and had a break from it due to the IPIRs. Went back on it and developed an allergic reaction with welts the size of dinner plates and agonizingly swollen.

My neuro then put me on Betaferon but after 2 injections I came out in hives and my throat swelled up so I was off that. Then had one injection of a 1/2 dose of Avonex and hives again and swollen throat.

My neuro didn’t want to risk Rebif given the reaction to the other Interferons so I am now on Cladribine which is an oral chemo drug that was briefly on the market here in Australia and in Russia before it was pulled due to concerns about the safety profile. I get my last dose of that in June and then can’t have any more so my neuro will then put me on BG12, another new oral med about to be released. The Cladribine group wil be the first people on BG12.

Do I get a prize?

And for anyone new to DMDs, don’t freak out. I am extremely unusual in not being able to tolerate them. Most people do fine on them

Belinda